How the interaction occurs:
How this interaction occurs is not known.
What might happen:
The effect of the blood-thinner may decrease.There is an increased chance of bleeding if you are taking these medicines together and you stop taking azathioprine. You may experience bleeding from your gums, nose bleeds, unusual bruising, or dark stools.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. If your doctor prescribes these medicines together, you may need to check your bleeding times more often.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Rotenberg M, Levy Y, Shoenfeld Y, Almog S, Ezra D. Effect of azathioprine on the anticoagulant activity of warfarin. Ann Pharmacother 2000 Jan; 34(1):120-2.
2.Havrda DE, Rathbun S, Scheid D. A case report of warfarin resistance due to azathioprine and review of the literature. Pharmacotherapy 2001 Mar; 21(3):355-7.
3.Walker J, Mendelson H, McClure A, Smith MD. Warfarin and azathioprine: clinically significant drug interaction. J Rheumatol 2002 Feb;29(2):398-9.
4.Singleton JD, Conyers L. Warfarin and azathioprine: an important drug interaction. Am J Med 1992 Feb;92(2):217.
5.Rivier G, Khamashta MA, Hughes GR. Warfarin and azathioprine: a drug interaction does exist. Am J Med 1993 Sep;95(3):342.
6.Ng HJ, Crowther MA. Azathioprine and inhibition of the anticoagulant effect of warfarin: evidence from a case report and a literature review. Am J Geriatr Pharmacother 2006 Mar;4(1):75-7.